Michigan, 2008

Hail in Michigan, July 16, 2008

July 16, 2008 · NWS APX · 3 events in 3 counties and zones

Thunderstorms developed along a warm front moving into Central Lower Michigan. A few storms produced marginally severe hail, along with locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed along a warm front moving into Central Lower Michigan. A few storms produced marginally severe hail, along with locally heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 16, 2:52 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 16, 2:52 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
352 PM EDT WED JUL 16 2008

.DISCUSSION...ON THE LATEST SURFACE WEATHER MAP...WARM FRONT HAS
PROGRESSED INTO THE FAR SOUTHERN FORECAST AREA. SURFACE DEWPOINTS
SOUTH OF THE FRONT ARE IN THE UPPER 60S TO AROUND 70. STILL HAVE NOT
POPPED ANY STORMS ACROSS LOWER MICHIGAN. MEANWHILE...APX RADAR SHOWS
LAKE BREEZES JUST INLAND FROM THE LAKE MICHIGAN/HURON AND SUPERIOR
SHORELINES. THE MESOSCALE CONVECTIVE SYSTEM CONTINUES TO FIRE ACROSS
EASTERN WISCONSIN.

TONIGHT...FIRST OFF...THE MODELS HAVE A DECENT THETA-E RIDGE ACROSS
THE REGION. SO THE COMBINATION OF THE WARM FRONT TO OUR SOUTH AND
ACTIVITY TO OUR WEST IS EXPECTED TO RESULT IN SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN ZONES (LIKELY POPS) VERY LATE THIS
AFTERNOON INTO THIS EVENING. AS THE WARM FRONT CONTINUES TO PROGRESS
TO THE NORTH...ACTIVITY SHOULD MOVE TO THE NORTH INTO NORTHERN ZONES
OVERNIGHT. AS FAR AS SEVERE GOES...MID LEVEL WINDS ARE RESPECTABLE
WITH MEAN 0-6 KM BULK SHEAR OF 35 TO 40 KNOTS. FREEZING LEVEL IS
ABOUT 12,500 THOUSAND FEET. SO THERE IS THE POTENTIAL FOR ANY STORMS
TO PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH.

SULLIVAN

THURSDAY AND THURSDAY NIGHT...STILL UNCERTAIN HOW THE MORNING WILL
EVOLVE...DEPENDING ON POTENTIAL MCS ACTIVITY MOVING ACROSS THE
NORTHERN GREAT LAKES.  SURFACE WARM FRONT WILL BE DRAPED ACROSS THE
STRAITS REGION TOWARDS CENTRAL LAKE HURON TO START THE
MORNING...WITH ALL ELEVATED INSTABILITY LOCATED SOUTH OF THE
BOUNDARY.  ANY MCS WILL LOOK TO FOLLOW THIS INSTABILITY
GRADIENT...BUT SHOULD BE WEAKENING AS IT APPROACHES THE AREA AS THE
H850 LLJ VEERS AND ELEVATED INSTABILITY WANES WITHOUT MUCH OF A
SEVERE THUNDERSTORM THREAT.  SO WILL KEEP HIGHEST CHANCES OF
THUNDERSTORMS ACROSS EASTERN UPPER AND NW LOWER. A BREAK IN THE
ACTION WILL TRY TO ARRIVE LATE MORNING INTO THE EARLY AFTERNOON
HOURS...BEFORE SHORTWAVES MOVING ACROSS MANITOBA INTO ONTARIO FOLD A
COOL FRONT ACROSS LAKE SUPERIOR TOWARDS EASTERN UPPER.  AMOUNT OF
INSTABILITY WILL DEPEND SOMEWHAT ON SURFACE HEATING AND REMNANT
CONVECTIVE DEBRIS CLOUDS.  HOWEVER...IF MIXING CAN BRING DOWN H850
DEWPOINTS OF 14C ALONG THE BOUNDARY...A MODEST 76/66 PARCEL
GENERATES 800 J/KG OF ML CAPE NEAR NEWBERRY OFF A 21Z NAM PROGGED
SOUNDING.  CLOSER TO THE WESTERLIES ALOFT...ANY THUNDERSTORMS WILL
HAVE 25-35KTS OF BULK SHEAR TO WORK WITH...SO NOT OUT OF THE
QUESTION THAT A STORM COULD PRODUCE DAMAGING WIND GUSTS.  FOCUS
ACROSS NORTHERN LOWER WILL HAVE TO BE CONFINED TO LAKE BREEZES...AND
ITS NOT A SURE BET THAT LAKE BREEZES WILL FORM GIVEN 950MB SW WINDS
15-20KTS.  BUT IF CONVERGENCE DEVELOPS ACROSS NE LOWER...A 85/62
SURFACE PARCEL WILL HAVE 600 J/KG OF CAPE TO TAP ALBEIT WITH LESS
SHEAR.    COLD FRONT WILL SHIFT SLIGHTLY SOUTH THURSDAY NIGHT AS
SHORTWAVE ACTIVITY CONTINUES TO SKIRT BY TO THE NORTH.  ELEVATED
CAPE WILL ONLY BE UP TO 400 J/KG...AND BELIEVE SEVERE CHANCES ARE
UNLIKELY...BUT H850MB DEWPOINTS OF 14C (PWATS NEAR 2.00 INCHES) WITH
ADDITIONAL FORCING POSSIBLY BY RIGHT ENTRANCE REGION OF A JET STREAK
SEEM TO SUGGEST THAT HEAVY RAIN WILL BE THE LARGEST THREAT.

FRIDAY AND FRIDAY NIGHT...BOUNDARY WILL SLOW AS IT SAGS SOUTH ACROSS
NORTHERN LOWER DURING THE DAY ON FRIDAY.  WILL STILL HAVE A WARM AND
HUMID AIRMASS IN PLACE SOUTH OF THE FRONT WITH 850MB DEWPOINTS
AROUND 12C...WHICH WILL GENERATE ML CAPES UPWARDS OF 1000 J/KG USING
A SURFACE PARCEL OF 85/66.  0-6KM BULK SHEAR WILL BE RESPECTABLE AT
25-35KTS...BUT HIGH FREEZING LEVELS AROUND 14KFT AND POOR MID-LEVEL
LAPSE RATES WILL LIMIT SEVERE HAIL THREAT.  HOW FAR SOUTH WILL THE
FRONT SHIFT IS THE MAIN QUESTION FOR FRIDAY NIGHT.  NOT MUCH PUSH
SEEN ALOFT...SO IT WILL DEPEND ON THE STRENGTH OF THE GRADIENT
BETWEEN THE SURFACE HIGH OVER NORTHERN ONTARIO...AND LOW PRESSURE
OVER QUEBEC...AS WELL AS CONVECTIVE OUTFLOW.  MODELS HAVE DIFFERENT
SOLUTIONS IN THIS REGARD...SO WILL LEAN ON THE MAJORITY...WHICH
PUSHES THE FRONT SOUTH OF THE REGION BY MORNING.  NONETHELESS...WILL
CARRY PRECIP CHANCES FOR THE SE CWA FRIDAY NIGHT UNTIL THE FRONT
CLEARS THE REGION.

SATURDAY THROUGH WEDNESDAY...THE EXTENDED PORTION OF THE FORECAST
LOOKS FAIRLY ACTIVE ACROSS NORTHERN MICHIGAN.  POTENT UPPER LOW OVER
THE BERING SEA WILL SLOWLY DRIFT EAST ACROSS NORTHWEST NORTH
AMERICA OVER THE PERIOD.  ANOMALOUS DOWNSTREAM RIDGING WILL MOVE IN
TANDEM ACROSS HUDSON BAY.  HOWEVER...WEAK PACIFIC SHORTWAVES WILL
UNDERCUT THE HUDSON BAY RIDGE AND INTERACT WITH A STALLED FRONT
ACROSS THE GREAT LAKES...LEFTOVER FROM FRIDAYS SYSTEM...TO BRING US
ROUNDS OF THUNDERSTORMS.  ALWAYS DIFFICULT TO TIME THESE SHORTWAVES
SO THIS FORECAST WILL LIKELY CHANGE OVER THE UPCOMING DAYS.
NONETHELESS...BEST UPPER LEVEL SUPPORT (IE. SHORTWAVES) ALONG THE
FRONT LOOKS TO ARRIVE SATURDAY NIGHT...AND POSSIBLY SUNDAY NIGHT
INTO MONDAY AS WELL.  THEREAFTER...OPERATIONAL 00Z ECWMF AND 06Z GFS
CLOSE THE SUNDAY NIGHT WAVE OFF ACROSS THE CENTRAL AND EASTERN GREAT
LAKES.  BOTH MODELS LOOK OVERDONE COMPARED TO THE INDIVIDUAL
ENSEMBLE MEMBERS AND TAKING CLIMATOLOGY INTO CONSIDERATION (00Z
ECWMF A LITTLE MORE REASONABLE).  THIS WILL IMPACT HOW CLOSE BY THE
AFOREMENTIONED FRONT ENDS UP.  WILL ATTEMPT TO DRY THINGS OUT MONDAY
NIGHT THROUGH WEDNESDAY WITH TEMPERATURES SEASONABLE AND SEE HOW SHE
WORKS OUT OVER THE UPCOMING DAYS.

MPC

&&

.PREV DISCUSSION... /ISSUED 159 PM EDT WED JUL 16 2008/

AVIATION...COULD TURN OUT TO BE AN INTERESTING LATE AFTERNOON AND
EVENING. STILL SOME QUESTIONS ABOUT CONVECTIVE DEVELOPMENT BUT
CHANCES APPEAR TO BE INCREASING. BEST CHANCE FOR THUNDERSTORMS WILL
BE ACROSS TVC LATER THIS AFTERNOON...APN THIS EVENING AND PLN
LATER TONIGHT. THIS WILL BE IN ASSOCIATED WITH WARM FRONT TO OUR
SOUTH LIFTING TO THE NORTH AND CONVECTIVE SYSTEM IN CENTRAL
WISCONSIN MOVING TO THE EAST. STILL A SLIGHT CHANCE OF A LAKE
BREEZE INDUCED THUNDERSTORM TO DEVELOP OVER THE NEXT COUPLE OF
HOURS. WILL HAVE TO WAIT AND SEE HOW EVERYTHING DEVELOPS AND WILL
AMEND TAFS IF NEEDED AS WARRANTED.

AJS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jul 16, 3:07 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT WED JUL 16 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
171000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
407 PM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE
THROUGH EASTERN UPPER AND NORTHERN LOWER MICHIGAN THROUGH TONIGHT.
SOME STORMS MAY PRODUCE ISOLATED WIND GUSTS TO 60 MPH AND HAIL TO 1
INCH IN DIAMETER...ESPECIALLY ALONG AND SOUTH OF M-72.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ALTHOUGH ITS DIFFICULT TO PINPOINT AT THIS TIME...THUNDERSTORMS WILL
BE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN THURSDAY THROUGH
SATURDAY NIGHT.  AN ISOLATED THUNDERSTORM MAY TURN SEVERE THURSDAY
AFTERNOON ACROSS EASTERN UPPER AND NORTHEAST LOWER...AND ALSO FRIDAY
AFTERNOON ACROSS ALL OF NORTHERN LOWER MICHIGAN.  DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS.

THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY NIGHT INTO MONDAY ACROSS
ALL OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

AJS

In the hours before

Local storm report, Jul 16, 11:24 AM EST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1224 PM EDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 SW GRAYLING           44.63N 84.75W
07/15/2008                   CRAWFORD           MI   BROADCAST MEDIA

            TREES DOWN AROUND CAMP GRAYLING.

&&

JK
Local storm report, Jul 16, 11:31 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1231 PM EDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     5 W HILLMAN             45.07N 84.00W
07/15/2008                   MONTMORENCY        MI   TRAINED SPOTTER

            MULTIPLE TREES DOWN WEST OF HILLMAN. POWER OUTAGES ALSO
            REPORTED IN THE AREA.

&&

JK

The radar

The NCL Michigan radar (KAPX), 79 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Missaukee

When
July 16, 3:56 PM EST
Where
Missaukee County, 1.7 mi SE of Missaukee Park
Measured
0.75 in hail
Reported by
Public
Coordinates
44.260, -85.130

Hail, Roscommon

When
July 16, 4:04 PM EST
Where
Roscommon County, 0.99 mi E of Loxley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.270, -84.760

Hail, Ogemaw

When
July 16, 4:42 PM EST
Where
Ogemaw County, Lupton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.430, -84.020

Storm also dumped three inches of rain in forty minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124561, 124562, 124563.